Antiepileptic Drugs and Suicide-Related Behavior: What's the Link?

Researchers used the VA health system to assess trends for Veterans who received care during 2013 and 2014
Researchers used the VA health system to assess trends for Veterans who received care during 2013 and 2014

Although patients exposed to antiepileptic drugs (AED) had an increased risk of suicide-related behavior (SRB), the trend was found to begin prior to exposure of the AED and was not found to be associated with either epilepsy status or the type of AED administered, according to results of a retrospective cohort study presented at the AES Annual Meeting 2017.

To assess the relationship between SRB trends and the initiation of AED therapy, researchers used the Veterans Health Administration (VA) health system for Veterans who received care during 2013 and 2014 with no history of AED use prior to the study period. The index date was defined as either the first date of an AED prescription for patients using AED or the first health care visit date for patients without exposure to AED. SRB was identified using ICD-9 codes and was analyzed 12 months prior to the index date as well as 12 months after.

A generalized estimation equation (GEE) was used to assess the trend of SRB in the year prior to and after the index date. Data was controlled for sociodemographic factors and indicators of mental health comorbidity (ICD9 codes), psychiatric medication and hospitalization prior to index date. 

Related Articles

The GEE analysis discovered a curvilinear trend of SRB in patients, which increased leading up to the index date and then decreased following the index date. No differential trend in SRB prevalence trajectories was demonstrated when data was stratified by epilepsy status. The study authors also noted that an increased risk of SRB was seen in patients receiving anticonvulsant mood stabilizers.

AED exposure was found to increase the chances of SRB, however this trend started before any AED prescription. The study authors concluded, “Given the limited information available on depression severity in this administrative data it is possible that the significant effect for AED exposure is due to residual confounding of mental health comorbidity.”

Visit MPR's conference section for more coverage of AES 2017.

Reference

Pugh MJ, Sagiraju H, Wang CP, Hamid H, Van Cott A. A temporal evaluation of antiepileptic drugs and suicidality: Is it the medication or the comorbidity. Presented at AES annual meeting in Washington, DC. Abstract: 2.294.